Florida, 2022

Damaging Wind in Florida, August 19, 2022

August 19, 2022 · NWS JAX · 1 event in 1 county or zone

A frontal boundary across southern Georgia slowly lifted northward resulting in moist southwest steering flow over the area. Storms along the West Coast sea breeze pushed inland and interacted with the East Coast sea breeze in the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A frontal boundary across southern Georgia slowly lifted northward resulting in moist southwest steering flow over the area. Storms along the West Coast sea breeze pushed inland and interacted with the East Coast sea breeze in the late afternoon. Moist airmass (PWATs > 2 in.), ample instability and sea breeze boundary collision led to a severe storm developing in Flagler county. This storm knocked down trees which damaged utility equipment in Daytona North.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 19, 3:23 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 19, 3:23 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
423 PM EDT Fri Aug 19 2022

...ISOLATED STRONG TO BRIEFLY SEVERE STORMS REST OF THE
AFTERNOON...

.NEAR TERM...This Afternoon Through Tonight...
Issued at 355 PM EDT Fri Aug 19 2022

Scattered to numerous showers and thunderstorms still in the
forecast through this evening. The local airmass has PWATs of 2.1
inches, MLCAPE of about 2500-3000 J, deep layer shear of 15-20
kt, and DCAPE of up to 800-1000J. The best chances of stronger
storms with gusty winds to 45-60 mph and heavy rainfall is over
the eastern zones or basically from the St Johns River Basin in
northeast FL northward into coastal southeast GA where better low
level forcing should be realized. Also, there will be some enhanced
area of convection, along a fairly broad area from about Brantley/Pierce
counties to Echols/Clinch/Hamilton counties where some low level
convergence in noted in the sfc data and visible satellite imagery.
Convection should steadily move east-northeast near 15-20 mph
into the evening and offshore into the coastal waters, with convection
generally ending over the land zones shortly after midnight. Some
patchy fog looks possible again toward early morning. Lows in the
lower to mid 70s.

&&

.SHORT TERM...(Saturday through Sunday Night)...

A low/mid level ridge will be dominate over the FL peninsula during
the weekend, with a deep layer southwest flow at about 5-10 kt.
Some drier air in the mid levels will help cut down on storm
coverage so we will be going with more typical, scattered mainly
afternoon showers and storms for the weekend. Somewhat greater
coverage of storms is anticipated as west coast/east coast sea
breezes and outflow boundaries converge. High temperatures both
days will be in the lower 90s inland, near 90 coast, with low
temperatures in the 70-75 range inland, mid 70s coast. Daily heat
indices up to about 107 or so expected, just shy of any heat
advisories.

&&

.LONG TERM...(Monday through Thursday)...

During this period, upper ridging gets suppressed south of forecast
area, while mid to upper level trough sets up over the mid-Atlantic
and Gulf Coast regions...with southwest to west flow aloft over
our forecast area. Enhanced airmass moisture is shown in the
today's guidance and also yesterdays models over the forecast
area. This sets up high rain chances each afternoon and evening,
so for now advertising 50-70 percent chances. There may be an
increased risk of isolated strong/severe storms starting Tuesday
given increased winds aloft will support some storm organization.
Near normal temperatures are expected during the period with daily
high temperatures in the upper 80s to lower 90s and low
temperatures in the 70-75 range.

&&

.AVIATION...
(18Z TAFS)
Issued at 116 PM EDT Fri Aug 19 2022

Showers and thunderstorms continue to develop with JAX, VQQ, and
CRG most likely to be impacted around 19-20z with convection
potentially continuing in the vicinity until about 04z on
Saturday. Lingering late evening convection will become dispersed
overnight with mild winds and chances for inland patchy early
morning fog forming over inland areas. VFR conditions will be in
place after sunrise on Saturday as morning visibilities improve.

&&

.MARINE...
Issued at 355 PM EDT Fri Aug 19 2022

As old frontal boundary will stay north of the area through early
next week while high pressure ridge axis builds back across the
FL peninsula. Southerly winds of 15 kt or less with the sfc ridge
axis close to the area. The ridge axis shifts further south by
Tues and Wed as broad low pressure trough moves into the region.
Seas generally in the 2-3 ft range. Main hazards will be thunderstorms
with gusty winds and frequent lightning through Saturday, with
activity shifting more inland Sunday and Monday.

Rip Currents: A low to marginal moderate risk of rips continues
through Saturday as afternoon sea breeze temporarily boosts the
risk with surf/breakers around 2 feet.

&&

.HYDROLOGY...
Issued at 355 PM EDT Fri Aug 19 2022

Locally heavy rainfall will be possible in the stronger storms
today with rainfall rates around 2+ inches per hour, enough to
cause localized flooding. Main threat is along the I-95 corridor
as southwest flow interacts with east coast sea breeze and
isolated urban flash flooding threat in the Brunswick/JAX metro
areas through the early this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  90  72  93  73 /  50  50  50  20
SSI  87  76  90  77 /  50  60  40  20
JAX  92  73  92  74 /  40  40  50  20
SGJ  89  74  90  75 /  40  30  40  20
GNV  91  72  93  73 /  40  30  50  20
OCF  92  73  94  73 /  30  30  50  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
&&

In the hours before

Special weather statement, Aug 19, 4:01 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
501 PM EDT Fri Aug 19 2022

FLZ125-225-425-192130-
Western Duval FL-Trout River FL-Coastal Duval FL-
501 PM EDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of northwestern Duval
County through 530 PM EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cisco Gardens, or 8 miles west of Jacksonville, moving southeast at 5
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jacksonville International Arpt, Cisco Gardens and Whitehouse Air
Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3027 8180 3035 8193 3050 8180 3050 8178
      3052 8177 3053 8177 3054 8174 3056 8173
      3057 8170 3052 8159
TIME...MOT...LOC 2101Z 312DEG 6KT 3037 8181

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SANDRIK
Special weather statement, Aug 19, 4:03 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
503 PM EDT Fri Aug 19 2022

FLZ137-237-192130-
Eastern Putnam FL-Western Putnam FL-
503 PM EDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of central Putnam
County through 530 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over
Satsuma, or near Palatka, moving southeast at 10 mph.

HAZARD...Wind gusts of 45 to 55 mph, penny size hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Palatka, Pomona Park, East Palatka, Fruitland, Bostwick, Federal
Point, Orange Mills, Bardin, San Mateo and Satsuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

For boaters on or near the St Johns River move to a safe shelter
now! Do not be caught on or near the water. usty winds and choppy
waves are likely. Make sure all on board are wearing life jackets.

&&

LAT...LON 2934 8168 2934 8166 2937 8167 2937 8174
      2943 8174 2943 8178 2949 8178 2949 8183
      2982 8174 2983 8157 2980 8157 2976 8153
      2960 8152 2935 8158 2932 8168
TIME...MOT...LOC 2102Z 311DEG 10KT 2959 8164

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SANDRIK
Special weather statement, Aug 19, 4:11 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
511 PM EDT Fri Aug 19 2022

FLZ033-133-192145-
Coastal St. Johns FL-Inland St. Johns FL-
511 PM EDT Fri Aug 19 2022

...Strong thunderstorms will impact portions of southeastern St.
Johns County through 545 PM EDT...

At 511 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saint Augustine South to Hastings.
Movement was southeast at 10 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Saint Augustine, Hastings, Saint Augustine Beach, Vilano Beach, South
Ponte Vedra, Saint Augustine Shores, Butler Beach, Saint Augustine
South, Guana River State Park and Spuds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2962 8152 2976 8153 2980 8157 2983 8158
      3008 8134 2978 8125
TIME...MOT...LOC 2111Z 333DEG 10KT 2986 8139 2970 8149

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SANDRIK
Special weather statement, Aug 19, 4:16 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
516 PM EDT Fri Aug 19 2022

FLZ038-192145-
Inland Flagler FL-
516 PM EDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of central Flagler
County through 545 PM EDT...

At 516 PM EDT, Doppler radar was tracking a strong thunderstorm over
Andalusia, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph, penny size hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Palm Coast, Bunnell, Andalusia and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2941 8117 2939 8142 2940 8142 2939 8145
      2940 8147 2942 8149 2945 8149 2949 8152
      2962 8152 2963 8127 2953 8121
TIME...MOT...LOC 2116Z 272DEG 6KT 2949 8146

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SANDRIK
Special weather statement, Aug 19, 4:23 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
523 PM EDT Fri Aug 19 2022

GAZ136-192200-
Wayne GA-
523 PM EDT Fri Aug 19 2022

...Strong thunderstorms will impact portions of southern Wayne County
through 600 PM EDT...

At 522 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gardi to near Bristol. Movement was south
at 25 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Jesup, Gardi, Screven, Broadhurst and Mount Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3163 8179 3163 8177 3161 8177 3162 8176
      3157 8170 3155 8169 3154 8166 3149 8164
      3147 8161 3140 8166 3140 8169 3136 8180
      3135 8192 3137 8203 3141 8206 3145 8205
      3147 8206 3148 8211 3165 8180
TIME...MOT...LOC 2122Z 340DEG 23KT 3154 8170 3139 8223

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SANDRIK
Special weather statement, Aug 19, 4:25 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
525 PM EDT Fri Aug 19 2022

FLZ024-425-192200-
Western Duval FL-Inland Nassau FL-
525 PM EDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of southwestern Nassau
and west central Duval Counties through 600 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bryceville, or 14 miles southwest of Callahan, moving southwest at 10
mph.

HAZARD...Wind gusts up to 50 mph, half inch hail, and minor flooding
         due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Maxville, Bryceville, Baldwin and Whitehouse Air Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3018 8196 3019 8205 3036 8205 3037 8204
      3041 8204 3042 8203 3043 8204 3048 8193
      3034 8180
TIME...MOT...LOC 2125Z 052DEG 8KT 3037 8194

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SANDRIK

The radar

The Jacksonville radar (KJAX), 120 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Flagler

When
August 19, 4:50 PM EST
Where
Flagler County, 0.92 mi NE of St Johns Park
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
29.430, -81.420

Florida power and light reported fallen trees and damage to utility equipment on the south side of Daytona North. The time of damage was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047154.